Montana, 2011High Wind in Montana, March 9 to 10, 2011
March 9 to 10, 2011 · NWS TFX · 5 events in 5 counties and zones
A strong westerly flow aloft resulted in high surface winds along the Rocky Mountain Front and over portions of southwest Montana. Wind gusts in excess of 60 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong westerly flow aloft resulted in high surface winds along the Rocky Mountain Front and over portions of southwest Montana. Wind gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 9, 2:23 PM MST, 1 hour 58 minutes earlier.
Area forecast discussion, Mar 9, 2:23 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
223 PM MST WED MAR 9 2011
.DISCUSSION...
WEDNESDAY THROUGH FRIDAY...A DECENT PRESSURE GRADIENT BETWEEN THE
HIGH PRESSURE RIDGE OVER CALIFORNIA AND THE UPPER LEVEL LOW ACROSS
MICHIGAN WILL CONTINUE TO YIELD CHINOOK WINDS FOR MUCH OF OUR AREA
TODAY. MOIST OF THE MOISTURE TAP ON THE BACK SIDE OF THE RIDGE WILL
STAY TO THE SOUTH OF THE AREA GIVING NO SIGNIFICANT SNOWFALL FOR
MOST OF THE AREA WITH ONLY THE MOUNTAINS OF SOUTHWEST MONTANA HAVING
A DECENT CHANCE OF NEW SNOWFALL. TEMPERATURES ACROSS NORTH CENTRAL
AND CENTRAL MONTANA SHOULD CLIMB DUE TO THE CHINOOK WINDS.
HYDROLOGIC ISSUES COULD ARISE FROM THESE WARMER TEMPERATURES DUE TO
THE DECENT SNOWPACK ACROSS THE HIGHLINE. OTHERWISE THE ONLY MAJOR
HAZARDOUS WEATHER HIGHLITE WILL BE THE HIGH WIND WARNING OCCURRING
ACROSS THE ROCKY MOUNTAIN FRONT WHERE CHINOOK WINDS SHOULD BE AT
THEIR STRONGEST. TEMPERATURES WILL STAY RELATIVELY MILD OVERNIGHT AND
INCREASE AGAIN TOMORROW. A WEAK SHORTWAVE WILL IMPACT THE AREA
THURSDAY NIGHT AND FRIDAY...BRINGING ANOTHER CHANCE OF SNOW ACROSS
THE MOUNTAIN REGIONS. WITH THE EXCEPTION OF THE AFOREMENTIONED HIGH
WINDS AND POSSIBLE HYDROLOGIC COMPLICATIONS...NO SIGNIFICANT WEATHER
IS EXPECTED. SUK
FRIDAY NIGHT THROUGH WEDNESDAY...A RATHER SEASONABLE PERIOD OF
WEATHER IS EXPECTED OVER THE REGION THIS WEEKEND AND INTO EARLY NEXT
WEEK. EXPECT TEMPERATURES TO START A SLOW WARMING TREND ON
SATURDAY...RECOVERING A BIT FROM THE COOLER DAY ON FRIDAY. GENERALLY
SEASONABLE TEMPERATURES ARE EXPECTED ACROSS THE REGION FOR THE FIRST
HALF OF NEXT WEEK. IN TERMS OF PRECIPITATION...THERE WILL BE A FEW
UPPER LEVEL DISTURBANCES THAT WILL MOVE THROUGH THE REGION SATURDAY
THROUGH TUESDAY. AS A RESULT...MOST OF THE PRECIPITATION WILL BE
CONFINED TO THE WESTERN AND SOUTHWESTERN MOUNTAINS...WITH A FEW
ISOLATED SHOWERS POSSIBLE IN THE SOUTHWEST VALLEYS. ON WEDNESDAY...A
BIT STRONGER DISTURBANCE IS EXPECTED TO MOVE INTO THE REGION...THUS
THERE WILL BE A CHANCE FOR PRECIPITATION ACROSS THE ENTIRE REGION.
AGAIN...AT THIS TIME NONE OF THESE STORM SYSTEMS LOOK TO BE VERY
STRONG...BUT SOME ACCUMULATING MOUNTAIN SNOWFALL IS EXPECTED THIS
WEEKEND AND INTO EARLY NEXT WEEK...WITH LITTLE TO NO SNOW
ACCUMULATIONS EXPECTED AT LOWER ELEVATIONS. BRUSDA
&&
.AVIATION...
UPDATED 1800Z.
A RATHER BROAD BUT THIN CHINOOK ARCH HAS DEVELOPED ALONG THE ROCKY
MOUNTAIN FRONT THIS MORNING INDICATING THAT WINDS HAVE INCREASED IN
THESE AREAS. A HIGH WIND WARNING IS IN EFFECT FOR THE ROCKY MOUNTAIN
FRONT WITH STRONG WIND GUSTS UP TO 65KTS THROUGH FAVORED MOUNTAIN
PASSES AND CANYONS. AT AREA TAF SITES OVER NORTH-CENTRAL MONTANA
INCLUDING KCTB...KGTF AND KHVR...WESTERLY WINDS WILL CONTINUE TO
INCREASE WITH WIND GUSTS UP TO 35KTS POSSIBLE. CLOUDS WILL INCREASE
AND THICKEN THIS AFTERNOON AS WEAK SHORTWAVE ENERGY MOVES OVER THE
REGION. DOWNSLOPE WINDS WILL KEEP NORTH-CENTRAL AND CENTRAL MONTANA
DRY...HOWEVER SOME MOUNTAIN SHOWERS ARE POSSIBLE NEAR TERMINALS KHLN
AND KBZN SO ADDED VCSH AFTER 000Z. MOUNTAIN OBSCURATION IS ALSO
EXPECTED LATER THIS EVENING THROUGH TONIGHT. MLS
&&
.HYDROLOGY...
TEMPERATURES WILL WARM INTO THE UPPER 40S TO AROUND 50 AT LOWER
ELEVATIONS ON WEDNESDAY AND THURSDAY. AREA RIVERS AND STREAMS
WILL LIKELY RISE AS SNOWMELT RUNS OFF. IN ADDITION...THE WARMER
TEMPERATURES MAY ALSO INCREASE THE POTENTIAL FOR ICE JAMS AS
RIVER ICE BREAKS UP. TEMPERATURES WILL COOL BACK TO NEAR SEASONAL
AVERAGES LATER THIS WEEK INTO THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 36 52 32 43 / 20 10 30 10
CTB 34 46 31 38 / 20 20 20 20
HLN 33 55 33 45 / 20 20 60 20
BZN 27 53 32 43 / 20 10 80 30
WEY 22 38 21 30 / 70 60 100 50
DLN 30 48 30 40 / 20 20 70 20
HVR 32 43 30 33 / 10 10 20 20
LWT 35 51 33 42 / 10 0 40 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 AM MST FRIDAY NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.
&&
SHORT TERM...SUK
LONG TERM...BRUSDA
AVIATION...MLS
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 9, 6:10 AM MST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
610 AM MST WED MAR 9 2011
MTZ009-048-101200-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
610 AM MST WED MAR 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING FOR THE NORTHERN AND SOUTHERN ROCKY
MOUNTAIN FRONT WILL BE IN EFFECT AT 12 PM MST TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE HIGH WIND WARNING FOR THE NORTHERN AND SOUTHERN ROCKY
MOUNTAIN FRONT IS IN EFFECT UNTIL 5 AM MST FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-010>015-044>047-049>055-101200-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
610 AM MST WED MAR 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, North Rocky Mountain Front
- When
- March 9, 4:21 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 58 mph was reported at East Glacier Park 1E (the Two Medicine DOT site). Sustained winds speeds of 48 mph were also reported for more than one hour.
High Wind, Southern Rocky Mountain Front
- When
- March 9, 6:00 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
A wind gust to 61 mph was reported at Bynum 14W (the Dellwo MSCN site).
High Wind, Madison
- When
- March 10, 11:49 AM MST
- Where
- Madison forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 65 mph was reported at McAllister 4NNE (the Norris Hill DOT site).
High Wind, Cascade
- When
- March 10, 12:15 PM MST
- Where
- Cascade forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Public
A wind gust to 67 mph was reported at Cascade 1SW.
High Wind, Gallatin
- When
- March 10, 4:04 PM MST
- Where
- Gallatin forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
A wind gust to 74 mph was reported at Big Sky 7S (the Yellow Mule RAWS site - elevation 9200 feet).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Alabama, March 9 to 10, 2011$415,000 · 75 kt wind · 32 events
- Tornadoes and Flash Flood in Mississippi, March 9, 2011$222,000 · EF1 · 13 events
- Flash Flooding and Flood in Mississippi, March 9, 2011$133,000 · 1 in hail · 16 events
- Flash Flooding and Flooding in Alabama, March 9 to 12, 2011$52,000 · 30 events
- Flash Flooding and Flood in Georgia, March 9, 2011$74,000 · 50 kt wind · 13 events
- Tornadoes and Hail in Florida, March 9, 2011$100,000 · EF0 · 3 events
- Tornado and Damaging Winds in Georgia, March 9, 2011$32,000 · EF0 · 9 events
- High Wind in Tennessee, March 9, 2011$30,000 · 70 kt wind · 1 event
- Strong Wind in Tennessee, March 9, 2011$18,000 · 4 events
- Winter Weather in Wisconsin, March 9, 201113 events
- Winter Storm and Winter Weather in Michigan, March 9, 20118 events
- High Wind in Wyoming, March 9 to 11, 201159 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286105, 286108, 286107, 286106, 286109.